Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

Metronidazole-induced encephalopathy in a patient with infectious colitis: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Hoon Kim, Young Woo Kim, Seoung Rim Kim, Ik Seong Park, Kwang Wook Jo
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-63) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

HK provided the case information, and was a major contributor to the case and discussion section of the paper. YWK, SRK and ISP interviewed the patient, reviewed the medical records and wrote the case presentation. KWJ provided major contributions to the case presentation and discussion sections, and edited the final manuscript. All authors read and approved the final manuscript.

Abstract

Introduction

Encephalopathy is a rare disease caused by adverse effects of antibiotic drugs such as metronidazole. The incidence of metronidazole-induced encephalopathy is unknown, although several previous studies have addressed metronidazole neurotoxicity. Here, we report the case of a patient with reversible cerebellar dysfunction on magnetic resonance imaging, induced by prolonged administration of metronidazole for the treatment of infectious colitis.

Case presentation

A 71-year-old Asian man, admitted to our hospital with hematochezia, underwent Hartmann's operation for the treatment of colorectal cancer three years ago. He was diagnosed with an infectious colitis by colonoscopy. After taking metronidazole, he showed drowsiness and slow response to verbal commands. Brain magnetic resonance imaging showed obvious bilateral symmetric hyperintensities within his dentate nucleus, tectal region of the cerebellum, and splenium of corpus callosum in T2-weighted images and fluid attenuated inversion recovery images. Our patient's clinical presentation and magnetic resonance images were thought to be most consistent with metronidazole toxicity. Therefore, we discontinued metronidazole, and his cerebellar syndrome resolved. Follow-up magnetic resonance imaging examinations showed complete resolution of previously noted signal changes.

Conclusion

Metronidazole may produce neurologic side effects such as cerebellar syndrome, and encephalopathy in rare cases. We show that metronidazole-induced encephalopathy can be reversed after cessation of the drug. Consequently, careful consideration should be given to patients presenting with complaints of neurologic disorder after the initiation of metronidazole therapy.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Zusatzmaterial
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe